Alert archive / Maryland / Coastal Flood Statements in 2006
Coastal Flood Statement 21, NWS Baltimore/Washington
NWS Baltimore/Washington issued this coastal flood statement at Nov 17, 2006, 5:51 AM EST for 6 counties in Maryland; Arlington County, City of Alexandria, City of Falls Church, Virginia. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2006, 5:51 AM EST (10:51 UTC)
- Expired
- Nov 17, 2006, 2:55 PM EST
- In force
- 9 hr
- Issued by
- NWS Baltimore/Washington
Counties Anne Arundel County, MD, Baltimore County, MD, Calvert County, MD, Charles County, MD, City of Baltimore, MD, Saint Mary's County, MD, Arlington County, VA, City of Alexandria, VA, City of Falls Church, VA
The radar
The Sterling radar (KLWX), 62 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 10.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS41 KLWX 171051 CFWLWX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 551 AM EST FRI NOV 17 2006 DCZ001-MDZ007-011-014-016>018-VAZ054-171700- /O.CAN.KLWX.CF.W.0005.000000T0000Z-061117T1700Z/ /O.NEW.KLWX.CF.S.0021.061117T1051Z-061118T0000Z/ DISTRICT OF COLUMBIA-HARFORD-SOUTHERN BALTIMORE-ANNE ARUNDEL- CHARLES-ST. MARYS-CALVERT-ARLINGTON/FALLS CHURCH/ALEXANDRIA- 551 AM EST FRI NOV 17 2006 ...COASTAL FLOOD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS CANCELLED THE COASTAL FLOOD WARNING FOR THE WESTERN SHORE OF THE CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER. MINOR COASTAL FLOODING IS STILL EXPECTED TODAY. WATER LEVELS ON THE CHESAPEAKE BAY AND TIDAL POTOMAC ARE RUNNING ABOUT ONE TO THREE FEET ABOVE ASTRONOMICALLY PREDICTED LEVELS. WINDS HAVE DIMINISHED EARLY THIS MORNING...AND WILL TURN TO THE WEST LATER TODAY. THIS WILL ALLOW WATER TO DRAIN OUT OF THE ESTUARY. THEREFORE...THE COASTAL FLOOD WARNING HAS BEEN CANCELLED. HOWEVER... MINOR TIDAL FLOODING WILL STILL BE POSSIBLE AT THE TIME OF HIGH TIDE THIS AFTERNOON...UNTIL WATER LEVELS RETURN CLOSER TO NORMAL. HERE IS THE NEXT HIGH TIDE AT SELECTED LOCATIONS... HAVRE DE GRACE MD...746 PM FRI. BOWLEY BAR MIDDLE RIVER MD...526 PM FRI. BALTIMORE FORT MCHENRY MD...435 PM FRI. ANNAPOLIS MD...257 PM FRI. SOLOMONS ISLAND MD...1150 AM FRI. COBB POINT BAR LIGHT MD...1205 PM FRI. ALEXANDRIA VA...554 PM FRI. WASHINGTON CHANNEL DC...546 PM FRI. RESIDENTS AND BUSINESSES IN COASTAL AREAS THAT ARE ESPECIALLY SUSCEPTIBLE TO TIDAL FLOODING SHOULD REMAIN VIGILANT TODAY. PROPERTY SHOULD REMAIN ON HIGHER GROUND THROUGH THE DAY. STAY CLEAR OF WATER IN LOW LYING AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION. $$ HTS
1 follow-up statement
000 WHUS41 KLWX 171955 CFWLWX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 255 PM EST FRI NOV 17 2006 DCZ001-MDZ007-011-014-016>018-VAZ054-172100- /O.CAN.KLWX.CF.S.0021.000000T0000Z-061118T0000Z/ DISTRICT OF COLUMBIA-HARFORD-SOUTHERN BALTIMORE-ANNE ARUNDEL- CHARLES-ST. MARYS-CALVERT-ARLINGTON/FALLS CHURCH/ALEXANDRIA- 255 PM EST FRI NOV 17 2006 ...NORTHWEST FLOW ALLOWS TIDES TO RETURN TO NORMAL... TIDES ARE RETURNING BACK TO NORMAL ALONG THE TIDAL POTOMAC RIVER AND MARYLAND PORTION OF THE CHESAPEAKE BAY. THEREFORE THE RISK FOR MINOR COASTAL FLOODING HAS ENDED ACROSS THE REGION. $$ ROGOWSKI
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this coastal flood statement went out at Nov 17, 3:21 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Nov 17, 3:21 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 AM EST FRI NOV 17 2006
.SHORT TERM /TODAY/...
SFC LOPRES IN CNDA ATTM...ALNG QUE/ONT BRDR...W/ TROF AXIS XTNDG SWD
ALNG APPLCHN RDGLN. THIS TROF WL SWING THRU CWFA THIS MRNG...
BRINGING AN INCR OF CLDS W/ IT...AND A WSHFT/CAA BHD IT. AMS HAS
DRIED OUT FM YDA UNSEASONABLE HUMIDITY...BUT TEMPS STILL MILD FOR
NOV. GIVEN GOOD HEAD START...THINK WE WL BE ABLE TO SNEAK OUT ONE
MORE AOA NRML DAY BEFORE TREND TURNS DECIDEDLY COOLER. SCHC -SHRA
ALNG WRN UPSLOPE RDGS...OTRW DRY WX TDA.
TIDES PRBLY THE BIGGEST FCST ELEMENT TDA FOR CSTL COMMUNITIES. OVNGT
LOW TIDE WAS NEVER REALIZED ON THE BAY DUE TO GOOD SLY FETCH ERLR
PILING WATER INTO UPR REACHES OF THE ESTUARY WHEN THE TIDE SHUD HV
BEEN GOING OUT. THIS NOT TRUE ON UPR PTMC...THO TIDES RUNNING NEARLY
2 FT ABV NRML. LTST CBOFS PREDICTIONS SUGGEST A NEARLY STDY WATER
LVL THRU THE CURRENT HIGH TIDE CYCLE...THEN WATERS WL RECEDE. OBS
SUGGEST THATS WHATS HPPNG. WL LET CSTL FLOOD WRNG RIDE THRU
DAYBRK...THEN DROP IT. SUSPECT THE WORST HAS ALRDY OCCURRED.
&&
.LONG TERM /TONIGHT THROUGH THURSDAY/...
00Z RUNS OF THE GFS AND NAM SHOW CAA WEAKENING TONIGHT WITH LIGHT
NORTHERLY FLOW ACROSS THE CWA. SHORTWAVE APPROACHING FROM THE
NORTHERN OH VALLEY TONIGHT SHOULD PRODUCE SCATTERED MID LEVEL CLOUDS
ACROSS THE CWA. THERE SHOULD BE ENOUGH LIGHT MIXING OF THE BOUNDARY
LAYER TO PREVENT LOWS FROM FALLING TO THE DEWPOINTS IN THE UPPER 20S
TO LOWER 30S. LOWS TONIGHT ARE EXPECTED TO BE NEAR NORMAL IN THE
LOWER AND MID 30S WITH READINGS IN THE LOWER 40S IN THE URBAN AREAS.
SHORTWAVE WILL CROSS THE AREA SATURDAY...KEEPING SKY COVER
SCATTERED. HIGHS SATURDAY WILL BE NEAR NORMAL WITH HIGHS IN THE 40S
IN THE HIGHER ELEVATIONS AND IN THE 50S IN THE LOWER ELEVATIONS.
ANOTHER SHORTWAVE TROUGH ROTATING AROUND THE LARGE SCALE TROUGH
ACROSS THE EASTERN U.S. WILL DROP SOUTHWARD ACROSS THE MID ATLANTIC
SUNDAY...AND CAA WILL INCREASE ACROSS THE REGION. HIGHS SUNDAY WILL
BE 2 TO 4 F COOLER THAN SATURDAY. NORTH NORTHWEST WINDS WILL PRODUCE
LIGHT UPSLOPE PRECIPITATION WEST OF THE ALLEGHENY FRONT SUNDAY
AFTERNOON...AND BOUNDARY TO H85 TEMPERATURES POINT TOWARD A MIXTURE
OF RAIN AND SNOW SHOWERS ACROSS THIS AREA. WELL ALIGNED NORTH
NORTHWEST FLOW FROM THE SFC TO H85 AND CONTINUED CAA SUNDAY NIGHT
WILL PRODUCE SCATTERED SNOW SHOWERS WEST OF THE ALLEGHENY FRONT AND
PARTLY CLOUDY SKIES TO THE EAST...WHERE DOWNSLOPING WILL DRY OUT THE
LOWER LEVELS OF THE ATMOSPHERE. THE COOLING TREND ACROSS THE REGION
WILL CONTINUE MONDAY WITH H85 TEMPERATURES BETWEEN MINUS 5 AND MINUS
7 C...AND HIGH TEMPERATURES IN THE 40S EAST OF THE ALLEGHENY FRONT
AND IN THE 30S TO THE WEST. SNOW SHOWERS WILL BECOME ISOLATED BY
MONDAY AFTERNOON ACROSS THE WESTERN HIGHLANDS...AS BOUNDARY LAYER
FLOW BECOMES NORTHERLY AND SHORTWAVE TROUGH BEGINS TO SPLIT WITH
SIGNIFICANT ENERGY SLIDING SOUTHWARD INTO THE LOWER TN VALLEY.
GFS AND ECMWF CLOSE OFF A STRONG UPPER LOW OVER THE FL TUESDAY...AND
THEN SHOW THE UPPER LOW MOVING SLOWLY TO THE NORTHEAST TO A POSITION
OFF THE SC COAST BY THURSDAY EVENING. LARGE SFC HIGH PRESSURE ACROSS
THE LOWER AND MIDDLE MS VALLEY TUESDAY IS PROGGED TO BUILD
NORTHEASTWARD INTO NEW ENGLAND BY THURSDAY...WHILE A WEAK SFC LOW
WILL MOVE ALONG THE SOUTHERN SOUTHEAST COAST NEARLY UNDER THE UPPER
LOW. THIS PERIOD LOOKS DRY ACROSS THE MID ATLANTIC WITH SLOWLY
MODERATING TEMPERATURES...AS H5 AND H85 HEIGHTS GRADUALLY RISE. HIGH
TEMPERATURES WEDNESDAY COULD BE NEAR NORMAL. EASTERLY LOW AND MID
LEVEL FLOW MAY DEVELOP THURSDAY BETWEEN THE HIGH TO THE NORTH AND
LOW PRESSURE TO THE SOUTH. UPSLOPE FLOW AND MOISTURE OFF THE
ATLANTIC MAY INCREASE CLOUD COVER AND LOWER HIGH TEMPERATURES
THURSDAY.
&&
.AVIATION /06Z-06Z/...
VFR CONDS PREVAIL. CIGS ARND 6000 FT THIS MRNG IN ASSOC W/ TROF
AXIS/WSHFT...THEN ADDTL CLDS ARND 3000-4000 FT TAFTN ASSOC W/ COOL
POOL.
&&
.MARINE...
LOW END SCA ATTM WL SLIP UNDER THRESHOLD AS SFC LOPRES CONTS TO PULL
NWD INTO CNDA. FLOW VEERS WLY TDA ARND 15 KT. TIDES RUNNING WELL ABV
NRML...BTWN 1-2 FT ON THE PTMC...AND 2-2.5 FT ON THE BAY.
CAA ACROSS THE CHESAPEAKE BAY WILL KEEP THE BOUNDARY LAYER MIXED
TONIGHT. NORTH WINDS AROUND THE LOW OVER NORTHERN NEW ENGLAND AND
THE HIGH IN MIDWEST WILL CHANNEL DOWN THE AXIS OF THE BAY. BUFKIT
SOUNDINGS INDICATE THAT WINDS 1K FT ABOVE THE WATER SFC WILL BE NEAR
20 KT TONIGHT...AND WITH DECENT MIXING...EXPECT NORTH WINDS BETWEEN
15 AND 20 KT. HAVE INCLUDE SMALL CRAFT ADVISORY FOR THE CHESAPEAKE
BAY FROM 02Z THROUGH 12Z FRIDAY.
&&
.HYDROLOGY...
DAWM2 QUICKLY SPIKED ABV CAUTION STAGE...BUT CREST HAS OCCURRED PAST
HR...AND WL RECEDE BLO CS BY DAWN. IMPACTS MINOR...MOSTLY W/IN
SENECA CRK ST PARK. LYWV2/PETW2 SHUD BOTH CREST W/IN A FT OF FS THIS
MRNG...AND SPRW2 SHUD CREST W/IN A FT OF FS TNGT. THESE SITES WL BE
WATCHED CLOSELY. MANY SMALLER TRIBURATIES HV ALRDY CRESTED...OR WL
DO SO TDA..ALL PROGGED TO BE W/IN BANKS. MAINSTEM SHEN/PTMC SHUD
CREST SAT...UNDER FS BUT MAY BE OVR CS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD WARNING UNTIL NOON EST TODAY FOR DCZ001.
MD...COASTAL FLOOD WARNING UNTIL NOON EST TODAY FOR MDZ007-011-014-
016>018.
VA...COASTAL FLOOD WARNING UNTIL NOON EST TODAY FOR VAZ054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EST THIS MORNING FOR
ANZ530>537.
SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 7 AM EST
SATURDAY FOR ANZ530>534.
&&
SHORT TERM...HTS
LONG TERM...SMITH
AVIATION...HTS
MARINE...HTS/SMITH
HYDROLOGY...HTSHazardous weather outlook, Nov 17, 4:31 AM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 431 AM EST FRI NOV 17 2006 ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-181000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 431 AM EST FRI NOV 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TODAY AND TONIGHT MINOR TO MODERATE COASTAL FLOODING IS EXPECTED TO CONTINUE THROUGH NOON TODAY ON THE WESTERN SHORE OF THE CHESAPEAKE BAY AND UPPER TIDAL POTOMAC. SEE AWIPS ID WBCCFWLWX OR WMO ID WHUS41 FOR FURTHER DETAILS. A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 7 AM THIS MORNING FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY AND THE TIDAL POTOMAC. A SMALL CRAFT ADVISORY WILL BE IN EFFECT TONIGHT FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY. WATER LEVEL RISES...BELOW FLOOD STAGE...ARE EXPECTED ON THE TRIBUTARIES TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WATER LEVEL RISES...BELOW FLOOD STAGE...ARE EXPECTED ON THE MAINSTEM SHENANDOAH AND POTOMAC SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SMITH
Nearby
Coastal Flood Statements in Maryland, 2006Coastal Flood Statements in Virginia, 2006Coastal Flood Statements in District of Columbia, 2006Every coastal flood statement in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.